Alert archive / Colorado / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 130, NWS Pueblo, CO

June 15, 2010Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 15, 2010, 6:29 PM MDT for Las Animas County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2010, 6:29 PM MDT (00:29 UTC)
Expired
Jun 15, 2010, 7:30 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2010-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2010-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3304 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 4:06 PM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 15, 4:06 PM MDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...RETRANSMITTED
NATIONAL WEATHER SERVICE PUEBLO CO
406 PM MDT TUE JUN 15 2010

.SHORT TERM...
(TONIGHT AND WEDNESDAY)

...A STRONG STORM OR TWO POSSIBLE OVER THE SOUTHEAST PLAINS THIS
EVENING...

SOME ISOLD TS NOW DEVELOPING ALONG A WELL-DEVELOPED MOISTURE BOUNDARY
RUNNING FROM KTAD TO KLAA CURRENTLY. WITH DEWS AROUND 50 DEG S OF
THE BOUNDARY...CAPE AROUND 1000...AND BULK SHEARS 30-35 KTS...COULD
SEE A STRONG TO SVR STORM LATE THIS AFTERNOON OR EARLY EVE. PRIMARY
MODE SHOULD BE MULTICELLULAR...BUT WITH BOUNDARY A SUPERCELL COULD
ALSO OCCUR. HAVE KEPT SVR WORDING E OF I-25 AND S OF HGWY 50...WITH
THE POTENTIAL FOR LARGE HAIL. ELSEWHERE...DRY AIR WILL KEEP STORMS
FROM DEVELOPING...AND HAVE DROPPED POPS TONIGHT FOR ALL BUT THE SRN
AND SERN ZONES. EVEN MORE DRY TOMORROW...WITH SWRLY FLOW INCREASING.
ANOTHER RED FLAG DAY TOMORROW OVR THE SAN LUIS VALLEY LIKELY...WITH
SW WINDS GUSTING IN THE 30-40 PLUS MPH RANGE. H7 TEMPS CLIMB TO THE
UPPER TEENS...LEADING TO TEMPS IN THE MID 90S OVR THE PLAINS...AND
80S OVR THE RATON...SERN PLAINS...AND PALMER DVD. SHOULD STAY DRY
EVEN OVR THE MTNS TOMORROW WITH LOW LAYER RH. ROSE

.LONG TERM...
(WEDNESDAY NIGHT THROUGH TUESDAY)

...HIGH WIND POTENTIAL EASTERN SLOPES WEDNESDAY NIGHT INTO THURSDAY
MORNING...
...GENERALLY HOT WITH ONLY ISOLATED PRECIPITATION THROUGH THE
PERIOD...

WEDNESDAY NIGHT AND THURSDAY...A FAST MOVING UPPER LEVEL DISTURBANCE
WILL TRACK BY JUST TO THE NORTH OF COLORADO...CREATING A HIGH WIND
POTENTIAL ALONG THE EAST SLOPES OF THE MOUNTAINS LATE WEDNESDAY
NIGHT INTO THURSDAY MORNING.  CROSS SECTIONS INDICATE A POSSIBLE
MOUNTAIN TOP STABLE LAYER WITH UNSTABLE LAYER ABOVE AND SIGNIFICANT
REVERSE SHEAR...ESPECIALLY OVER NORTHERN TELLER COUNTY AND THE
ADJACENT AREAS OF EL PASO COUNTY NEAR THE MOUNTAINS.  FARTHER
SOUTH...THE MOUNTAIN STABLE LAYER DOESN'T LOOK NEAR AS GOOD
BUT THERE IS STILL PLENTY OF REVERSE SHEAR.  SO...WENT AHEAD AND PUT
A HIGH WIND WATCH UP FOR THE ENTIRE EASTERN SLOPE AREA.  THIS WATCH
IS FOR THE EASTERN SLOPES OF THE MOUNTAINS AND IMMEDIATELY ADJACENT
AREAS...WEST OF THE I-25 CORRIDOR.

RED FLAG CONDITIONS WILL BE RETURNING TO THE SAN LUIS VALLEY
TOMORROW AND REMAIN THERE FOR A FEW DAYS.  THE PATTERN WE ARE
ENTERING WILL SUPPORT WARM AND DRY SOUTHWEST WINDS ACROSS THE
VALUE.  WITH FUELS IN THE VALLEY STILL AT CRITICALLY DRY
LEVELS...THIS WILL SET THE STAGE FOR ANOTHER PERIOD OF HIGH
FIRE DANGER WEDNESDAY AND THURSDAY...AND QUITE POSSIBLY FRIDAY
THROUGH THE WEEKEND.

ASIDE FROM THE WIND AND FIRE DANGER...LOOKS LIKE HOT TEMPERATURES
WILL BE THE MAIN WEATHER STORY FOR THE NEXT SEVERAL DAYS.
HOWEVER...WE WILL LIKELY STILL BE DEALING WITH ISOLATED
THUNDERSTORMS AT TIMES THROUGH THE PERIOD...MAINLY OVER THE
MOUNTAINS AND OVER THE FAR EASTERN PLAINS.  THE NEXT CHANCE FOR
A SIGNIFICANT CHANGE IN THE PATTERN LOOKS LIKE IT COULD COME EARLY
NEXT WEEK AS A COUPLE OF WEAK DISTURBANCES MOVE THROUGH THE RIDGE
OVER THE NORTHERN ROCKIES...SENDING A SURGE OF UPSLOPE FLOW SOUTH
THROUGH THE PLAINS.  BUT...THIS IS NOT LOOKING TOO CERTAIN YET SO
STAY TUNED. LW

&&

.AVIATION...SOME ISOLD TS THIS AFTERNOON AND EVE...MAINLY E OF
I-25 AND S OF HGWY 50. COULD SEE SOME LOCALLY GUSTY WINDS WITH
THESE STORMS. SHOULD STAY VFR AT ALL THREE TAF SITES THROUGH WED.
WINDS WILL INCREASE ON WED FROM THE S TO SW WITH GUSTS POTENTIALLY
IN THE 30-40 MPH RANGE. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING FOR COZ074-075-079>088.

RED FLAG WARNING FROM NOON TO 9 PM MDT WEDNESDAY FOR COZ224.

FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR COZ224.

&&

44/50
Hazardous weather outlook, Jun 15, 6:59 AM MDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
659 AM MDT TUE JUN 15 2010

COZ058>089-093>099-161300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
659 AM MDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS THE SOUTHERN I-25 CORRIDOR AND PORTIONS OF THE
SOUTHEASTERN COLORADO PLAINS. HAIL AROUND THE SIZE OF
QUARTERS...WIND GUSTS AROUND 60 MPH AT TIMES...HAZARDOUS CLOUD TO
GROUND LIGHTNING AND LOCALLY HEAVY RAIN WILL BE THE PRIMARY HAZARDS
WITH ANY SEVERE THUNDERSTORMS THAT DEVELOP LATER TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG THE COLORADO AND
KANSAS BORDER...ESPECIALLY THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 2 PM THIS AFTERNOON OVER
LAS ANIMAS...BACA...PROWERS...BENT...OTERO...PUEBLO AND HUERFANO
COUNTIES.

77/34

In the hours before

Special weather statement, Jun 15, 5:26 PM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
526 PM MDT TUE JUN 15 2010

COZ093-094-097-160015-
EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS
VICINITY/BENT COUNTY-
526 PM MDT TUE JUN 15 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO
  NORTHEASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO
  SOUTHEASTERN OTERO COUNTY IN SOUTHEAST COLORADO

AT 523 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF HIGBEE...OR 28 MILES SOUTH
OF LA JUNTA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  HIGBEE.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KAM

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:31 PM MDTHigh Wind WarningPUBAlamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 5 more17 hr
Jun 16, 3:52 PM MDTFire Weather WatchPUBAlamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 8 more23 hr
Jun 16, 3:52 PM MDTRed Flag WarningPUBAlamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 8 more29 hr
Jun 16, 5:12 PM MDTSevere Thunderstorm WarningPUBLas Animas, Otero36 min
Jun 16, 5:53 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers52 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.